Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 22, 2017Cape May County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 22, 2017, 2:33 AM EDT for Cape May County, New Jersey. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 2:33 AM EDT (06:33 UTC)
Expired
Jul 22, 2017, 3:00 AM EDT
In force
27 min
Issued by
NWS Philadelphia/Mount Holly

County Cape May County, NJ

The radar

The Dover AFB radar (KDOX), 57 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS81 KPHI 220633
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
233 AM EDT SAT JUL 22 2017

NJZ021-023-024-220700-
Cumberland-Atlantic Coastal Cape May-Cape May-
233 AM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND AND
SOUTHWESTERN CAPE MAY COUNTIES...

At 232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Fortesque to near Green
Creek. Movement was east at 35 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

These storms will be near...
  Green Creek and Rio Grande around 240 AM EDT. 
  Wildwood Crest and Cape May Court House around 245 AM EDT. 
  North Wildwood, Stone Harbor and Scotch Bonnet around 250 AM EDT. 
  Avalon around 255 AM EDT. 
  Woodbine, Sea Isle City, Goshen, Eldora and Dennisville around 300 
  AM EDT. 

Other locations impacted by these storms include Erma,
Whitesboro-Burleigh, Villas and West Wildwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3896 7496 3897 7494 3897 7496 3916 7489
      3918 7491 3920 7503 3921 7498 3922 7485
      3919 7471 3917 7470 3918 7467 3910 7470
      3903 7479 3899 7479 3894 7486 3893 7491
      3893 7497
TIME...MOT...LOC 0632Z 264DEG 30KT 3915 7517 3909 7495 

$$
Drag

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:58 AM EDT, 35 minutes earlier.

Area forecast discussion, Jul 22, 1:58 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
158 AM EDT Sat Jul 22 2017

.SYNOPSIS...
A very warm and humid air mass will remain over the area
through this weekend and possibly into Monday. Meanwhile, low
pressure along a roughly west to east frontal boundary will
result in periods of showers and thunderstorms. By Tuesday, high
pressure will build over the area bringing somewhat milder and
drier conditions through through the middle of next week. A
seasonally strong cold front may cross the area later in the
week.

&&

.NEAR TERM /THROUGH TODAY/...
Storms are developing rapidly in the Delmarva Peninsula.
Lightning flash rates with the stronger cells are ramping up,
and rain rates are locally 1-3 inches per hour. High-octane air
is in place, with MUCAPEs > 2000 J/kg and PWs 1.75-2.25+ inches
in this region. Large-scale ascent just downstream of a weak
perturbation moving through the southern Mid-Atlantic is likely
aiding in storm development, with smaller-scale effects
associated with subtle surface boundaries and a nocturnally-
favored warm-air advection regime. Bumped up PoPs even more in
this area, and think there is some potential for locally heavy
rainfall accumulations (though totals will be mitigated by
reasonable storm motions and the scattered nature of the
convection). Storms are expected to move into far southern New
Jersey by late tonight.

Meanwhile, the forecast today has been updated to reflect latest
thinking on timing of convection moving through during the late
afternoon. Hi-res guidance is beginning to converge on the most
favorable timing generally after 3 pm from west to east across
the area. The 00Z NAM Nest is hinting at the potential for
multiple rounds of convection, with perhaps another convective
complex this evening. This increases hydro concerns,
particularly given the troubling high QPF output from the NAM
Nest (and NAM), RAP, UKMET, and CMC. Don't think this is flood
watch material (yet), but with more convection expected later
this weekend ... think the concerns will increase with time.
Would not be surprised to see a few flooding issues this
afternoon/tonight as well, though this may be more of the
urban/poor-drainage variety, for the most part.

Chance of severe storms today is certainly present. Forecast
soundings show 2000+ MLCAPE and deep-layer shear of 30+ kts this
afternoon, with effective shear approaching/exceeding 40 kts by
early evening. With moist midlevels and a well-mixed boundary
layer this afternoon, wet microburst potential is present, with
cold-pool organization likely given degree of instability/shear.
Shear looks to increase this evening, so the potential will be
present for embedded mesovortices within any convective
lines/clusters that develop. Think the risk of severe is high
enough for inclusion in the grids at this point.

Will update discussion with latest thinking on the heat today in
about an hour.

&&

.SHORT TERM /TONIGHT/...
Low-confidence forecast overnight with potential for a round or
two of storms in a moderately unstable environment. With
adequate shear for severe storms, mention of this potential
remains through the early morning hours. However, with the first
round of convection likely to move through during the early
evening, there is some question as to what occurs thereafter. If
another convective complex enters the region, threat of heavy
rainfall (with some suggestion of this in most model output
currently) will be elevated, especially north of the Mason-Dixon
Line (as a weak surface boundary slowly lifts northward).
However, there is a decent chance there will be too much
stabilization with the first round of storms to support
additional convection. Decreased PoPs after midnight but did not
eliminate them anywhere given the uncertainty.

With a slow-moving boundary, midlevel flow oriented parallel to
it, very high PWs (2+ inches, generally), and potential for
training/upwind propagation effects, locally excessive rainfall
is possible. Too much uncertainty exists for a flood watch at
this time, especially given the relatively dry antecedent
conditions. Nevertheless, some local instances of poor-
drainage/urban flooding are probable and isolated flash flooding
is possible.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Updated discussion will be available by 4 am.

The extended period starting Saturday night features a
transition in the flow aloft from roughly zonal flow across the
northern US to a somewhat more amplified pattern with troughing
over the east US by the latter part of next week. In terms of
weather this translates to very warm/hot and humid conditions
this weekend transitioning to a milder and somewhat drier period
for at least part of next week.

A quasi-stationary east-west frontal boundary is expected to
persist across the area through the weekend, although it may
lift north a bit on Sunday. Low pressure along the front will
favor low-level convergence and areas of showers and
thunderstorms. PWAT values near 2 inches will support some
heavy downpours and possible flooding. Also SPC has a slight
risk of severe for Saturday and Sunday. Timing is tricky but
there is some indication of more likely precip for Saturday
night and possibly again Sunday night.

By Monday morning a fairly pronounced shortwave trof is forecast
to be over the Great Lakes and move east to New England by
Tuesday morning. The GFS is a bit slower than the ECMWF, but
either way the trof should force a cold front across the mid-
Atlantic and offshore by Tuesday morning. With the frontal
passage on Monday there will be a continued good chance for
aftn/eve t-storms. Max temps on Monday ahead of the front look
to be still a few degrees above normal.

Tuesday and Wednesday should be relatively pleasant with shrtwv
ridging aloft and surface high pressure moving across the area.
The high is associated with a somewhat cooler and drier air
mass. Looks like some low-level warm advection develops
Wednesday night and the forecast carries a chance of showers at
that time. Chance of precip increases on Thursday as another
shrtwv trof and associated cold front approach from the NW.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
For the 06Z TAFs...VFR through the morning, except for
potential/temporary visibility restrictions at KMIV/KACY
through 12Z. Clouds increase through the day, but CIGs should
remain VFR outside convection. Storms expected to move east
through the area late this afternoon into early evening, with
timing generally between 21Z and 03Z. More storms are possible
thereafter, but confidence is low. Additionally, sub-VFR
CIGs/VSBYs may develop after storms move through, though
confidence is too low at this point for TAF mention. Expect
frequent updates to the TAF today as details become clearer.

There is potential for strong to severe storms today with gusty
to damaging downburst winds and torrential rainfall.

OUTLOOK...

Saturday Night through Monday...Generally VFR conditions
expected, but temporarily lower cigs/vsbys in scattered showers
and thunderstorms are likely at times.

Tuesday and Wednesday...VFR conditions.

&&

.MARINE...
The wind is expected to favor the southwest around 10 knots
tonight and it should back to the south for Saturday. Wave
heights on our ocean waters will remain around 2 feet and waves
on Delaware Bay should be 1 to 2 feet.

Scattered showers and thunderstorms may affect the coastal waters of
Delaware and far southern New Jersey, as well as Delaware Bay,
tonight.

OUTLOOK...

Generally sub-SCA conditions are expected Saturday night through
Wednesday. However winds and seas may be locally higher in
scattered thunderstorms over the waters from Saturday night
through Monday.

RIP CURRENTS...

The energy associated with the underlying 10 to 14 second
southeasterly swell continues to weaken and the 6 second south
southeast swell has become prominent. As a result, we will continue
to carry a low risk for the development of dangerous rip currents
for the balance of today and the same should be true for
Saturday.

&&

.EQUIPMENT...
Dewpoint values at KDOV continue to run a few degrees over
actual.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...AMC
Near Term...CMS
Short Term...CMS
Long Term...AMC
Aviation...AMC/CMS
Marine...AMC/Gaines/Iovino
Equipment...Staff
Hazardous weather outlook, Jul 21, 8:05 PM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
805 PM EDT Fri Jul 21 2017

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-230015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms Saturday through Monday,
along with heavy rain and possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-230015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms Saturday through Monday,
along with heavy rain and possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-230015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms Saturday through Monday,
along with heavy rain and possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-230015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The Storm Prediction Center has indicated that there is a slight
risk for severe thunderstorms Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 2:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
233 AM EDT SAT JUL 22 2017

NJZ021-023-024-220700-
Cumberland-Atlantic Coastal Cape May-Cape May-
233 AM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND AND
SOUTHWESTERN CAPE MAY COUNTIES...

At 232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Fortesque to near Green
Creek. Movement was east at 35 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

These storms will be near...
  Green Creek and Rio Grande around 240 AM EDT.
  Wildwood Crest and Cape May Court House around 245 AM EDT.
  North Wildwood, Stone Harbor and Scotch Bonnet around 250 AM EDT.
  Avalon around 255 AM EDT.
  Woodbine, Sea Isle City, Goshen, Eldora and Dennisville around 300
  AM EDT.

Other locations impacted by these storms include Erma,
Whitesboro-Burleigh, Villas and West Wildwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3896 7496 3897 7494 3897 7496 3916 7489
      3918 7491 3920 7503 3921 7498 3922 7485
      3919 7471 3917 7470 3918 7467 3910 7470
      3903 7479 3899 7479 3894 7486 3893 7491
      3893 7497
TIME...MOT...LOC 0632Z 264DEG 30KT 3915 7517 3909 7495

Drag

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:36 AM EDTSpecial Marine WarningPHI54 min
Jul 22, 2:57 AM EDTAreal Flood AdvisoryPHICape May, Cumberland2 hr
Jul 22, 3:55 AM EDTSpecial Marine WarningPHI65 min
Jul 22, 10:45 AM EDTCoastal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more13 hr
Jul 22, 3:08 PM EDTSpecial Marine WarningPHI97 min
Jul 22, 3:43 PM EDTSpecial Marine WarningPHI92 min
Jul 22, 3:50 PM EDTSpecial Weather StatementPHIOcean55 min
Jul 22, 4:05 PM EDTAreal Flood AdvisoryPHIBurlington, Ocean115 min
Jul 22, 4:56 PM EDTSpecial Weather StatementPHIOcean34 min
Jul 22, 5:50 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester55 min
Jul 22, 6:00 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer3 hr
Jul 22, 6:38 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Monmouth, Ocean52 min
Jul 22, 7:10 PM EDTAreal Flood AdvisoryPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth, Ocean and 1 more4 hr
Jul 22, 7:22 PM EDTSevere Thunderstorm WarningPHIBurlington, Ocean34 min
Jul 22, 7:31 PM EDTSpecial Marine WarningPHI119 min
Jul 22, 3:58 PM EDTSpecial Weather StatementPHIBerks62 min
Jul 22, 4:11 PM EDTAreal Flood AdvisoryPHIBerks4 hr
Jul 22, 4:57 PM EDTAreal Flood AdvisoryPHIChester, Montgomery4 hr
Jul 22, 5:03 PM EDTSpecial Weather StatementPHIBucks, Chester, Montgomery42 min
Jul 22, 5:18 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Delaware, Montgomery, Philadelphia42 min
Jul 22, 6:46 PM EDTAreal Flood AdvisoryPHIBerks, Bucks, Carbon, Lehigh, Monroe, Northampton4 hr
Jul 22, 3:03 PM EDTSevere Thunderstorm WarningPHICaroline, Queen Anne's, Talbot42 min
Jul 22, 3:38 PM EDTSevere Thunderstorm WarningPHICaroline, Queen Anne's, Talbot52 min
Jul 22, 4:30 PM EDTSpecial Weather StatementPHIWicomico30 min
Jul 22, 6:44 PM EDTSpecial Weather StatementPHITalbot76 min
Jul 22, 2:58 PM EDTSpecial Weather StatementPHISussex62 min
Jul 22, 3:17 PM EDTSevere Thunderstorm WarningPHISussex43 min
Jul 22, 3:34 PM EDTSpecial Weather StatementPHISussex41 min
Jul 22, 3:36 PM EDTAreal Flood AdvisoryPHISussex114 min
Jul 22, 3:57 PM EDTSpecial Weather StatementPHISussex33 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.